Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 175, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 2, 2018, 3:33 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 2, 2018, 3:33 PM MST (22:33 UTC)
- Expired
- Sep 2, 2018, 3:49 PM MST
- In force
- 16 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Coconino County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 113 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.6 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1571 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:26 PM MST, 1 hour 7 minutes earlier.
Area forecast discussion, Sep 2, 2:26 PM MST, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 226 PM MST Sun Sep 2 2018 .SYNOPSIS...The chance for showers and thunderstorms will continue through the early part of this week. Thunderstorms will be most numerous from the Mogollon Rim northward. Otherwise, expect cool mornings and near normal high temperatures through the period. A drying trend is expected toward the end of the week. && .DISCUSSION... More showers and thunderstorms have developed again this afternoon. A notable weakening in the flow aloft today has transitioned us toward more of a flash flood threat than the severe weather we saw yesterday. This weak flow aloft will result in less shear and slow storm motion promoting the threat of heavy rainfall and flash flooding. These slower-moving storms are expected to develop each day through at least Tuesday. Eventually, warmer temperatures aloft develop as high pressure and drier westerly flow forms off the California coast, and we expect a drying and warming trend toward the end of the week. && .AVIATION...For the 00Z package...Scattered thunderstorms will continue into this evening, especially along and north of the Mogollon Rim. MVFR/IFR conditions along with gusty and erratic winds are possible near thunderstorms. Storm coverage is likely to decrease overnight. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Anticipate scattered showers and thundertorms, mainly across higher terrain features, again Monday and Tuesday. Wednesday through Friday...A significant downward trend in showers and thunderstorms is forecast, with daytime temperatures climbing back to near or slightly above normal values. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...KD/TPS AVIATION...KD FIRE WEATHER...KD For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Sep 2, 11:32 AM MST, 4 hours 1 minute before
Special Weather Statement National Weather Service Flagstaff AZ 1132 AM MST SUN SEP 2 2018 AZZ013-016-021915- Little Colorado River Valley in Navajo County-Eastern Mogollon Rim- 1132 AM MST SUN SEP 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 1215 PM MST... At 1130 AM MST, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Aripine, or 16 miles northeast of Forest Lakes, moving east at 5 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Heber-Overgaard. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3439 11058 3447 11064 3457 11051 3443 11042 TIME...MOT...LOC 1830Z 252DEG 6KT 3445 11055 TPS
Local storm report, Sep 2, 3:00 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
300 PM MST SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM HAIL SAINT MICHAELS 35.66N 109.09W
09/01/2018 E1.75 INCH APACHE AZ PUBLIC
PUBLIC REPORT VIA SOCIAL MEDIA OF GOLF BALL
AND HALF-DOLLAR SIZE HAIL FROM A SEVERE
THUNDERSTORM PASSING OVER THEIR LOCATION.
&&
NLThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 5:31 PM MST | Severe Thunderstorm Warning | FGZ | Navajo | 44 min |
| Sep 1, 6:10 PM MST | Severe Thunderstorm Warning | FGZ | Apache, Navajo | 50 min |
| Sep 1, 6:59 PM MST | Severe Thunderstorm Warning | FGZ | Apache, Navajo | 46 min |
| Sep 2, 11:32 AM MST | Special Weather Statement | FGZ | 43 min | |
| Sep 2, 11:50 AM MST | Areal Flood Advisory | FGZ | Navajo | 3 hr |
| Sep 2, 2:07 PM MST | Flash Flood Warning | FGZ | Apache, Navajo | 3 hr |
| Sep 2, 3:41 PM MST | Areal Flood Advisory | FGZ | Apache | 3 hr |
| Sep 2, 4:58 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 32 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.